DEAR DR. ROACH: I use a beauty bar for hand-washing. Am I just giving the virus et al. a spa day and I need to also use a hand sanitizer? — CM
ANSWER: Humans like scented beauty bars, but viruses and bacteria do not. Any kind of soap is effective at cleaning the hands. The most important factor in how clean your hands get is the amount of time you take doing it and the technique (most people don’t do such a good job on the backs of the hands, wrists, between the fingers and under the fingernails) . The type of soap, including whether your bar is antibacterial soap, isn’t critical.
Hand sanitizers are quick and easy, so you can use either option. Sanitizers don’t get rid of dirt, so there is still a place for washing hands.
DEAR DR. ROACH: I’m an 82-year-old man. I’ve had breathing difficulty due to nasal passage swelling for most of my adult life. It will clear up periodically, but then I’ll have to endure several months of this problem. Nothing I’ve tried works, and there’s always the rebound — my symptoms become worse after a few treatments. An ear, nose and throat doctor said I didn’t need surgery. My family doctor tried Flonase a year ago, which helped a little for two or three treatments, then I stopped after sensing a rebound effect. I’ve found slight relief using saline nasal sprays. My only medications are Flomax and Avodart. Do you have any suggestions to help breathing through my nose more easily? — BR
ANSWER: Nasal congestion is an extremely common symptom and can be due to allergies or nonallergic irritation. Your doctor usually can make the diagnosis based on your history and an exam. The presence of eye symptoms supports the diagnosis of allergic rhinitis.
Rebound from medications is a real issue, especially with topical medicines like Afrin. These constrict blood vessels and provide immediate relief. Unfortunately, the body responds to repeated use of decongestants by changing the receptors on the cells lining the blood vessels, so they become less responsive. When you stop, the symptoms get worse. This can happen after only three days.
Fluticasone (Flonase) and other steroids work completely differently, and do not normally cause rebound symptoms. I wonder if you were so concerned the rebound symptoms would start that you mistook a bad day for rebound. Further, topical steroids take about a week to start working, so I’m not sure you would have gotten a lot of benefit from just a few doses. You really need to give it a good try for a month or so to see how it works. Some people do get nosebleeds from topical steroids, unfortunately.
The Flomax you use for prostate symptoms works by blocking similar receptors that are in the blood vessels of the lining of the nose. (Flomax doesn’t normally cause rebound, either.) Although newer prostate medicines are much more specific to the prostate, about 10% of people on Flomax will get worsening of nasal symptoms. Dutasteride (Avodart) does not have that effect.
If you aren’t getting relief, and an ENT doctor wasn’t much help, referral to an allergist might be useful.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved